Skip to main content


The drug isotretinoin (Accutane) is related to vitamin A. It is used to treat severe acne.

Trade Name: Accutane

Vitamin A

Both vitamin A and isotretinoin can cause toxic symptoms if taken in excess. It is presumed likely that simultaneous use of vitamin A and isotretinoin would tend to amplify the risk. For this reason, people using isotretinoin should not take vitamin A at doses higher than the recommended daily allowance; in fact, because most people get enough vitamin A from the diet, it might be preferable to take no vitamin A supplements at all. (Supplements that use beta-carotene to supply vitamin A are probably safe.)

St. John’s Wort

Because isotretinoin can cause birth defects, women who use it are often advised to take oral contraceptives (birth control pills). The herb St. John’s wort is thought to interact with birth control pills and reduce their effectiveness, raising the risk of pregnancy. 1-3 For this reason, people taking accutane and oral contraceptives should avoid using St. John’s wort.

Vitamin E

One preliminary study hints that vitamin E might reduce side effects of isotretinoin. 4

Revision Information

  • 1

    Murphy PA, Kern SE, Stanczyk FZ, et al. Interaction of St. John's Wort with oral contraceptives: effects on the pharmacokinetics of norethindrone and ethinyl estradiol, ovarian activity and breakthrough bleeding. Contraception . 2005;71:402–8.

  • 2

    Pfrunder A, Schiesser M, Gerber S, et al. Interaction of St John's wort with low-dose oral contraceptive therapy: a randomized controlled trial. Br J Clin Pharmacol . 2003;56:683–90.

  • 3

    Gorski JC, Hamman MA, Wang Z, et al. The effect of St. John's Wort on the efficacy of oral contraception. American Society for Clinical Pharmacology and Therapeutics Annual Meeting, March 24-27, 2002, Atlanta, GA; abstract MPI-80.

  • 4

    Dimery IW, Hong WK, Lee JJ, et al. Phase I trial of alpha-tocopherol effects on 13-cis-retinoic acid toxicity. Ann Oncol 1997;8:85–9.

The health information in this Health Library is provided by a third party. TriStar Health does not in any way create the content of this information. It is provided solely for informational purposes. It does not constitute medical advice and is not intended to be a substitute for proper medical care provided by a physician. Always consult with your doctor for appropriate examinations, treatment, testing, and care recommendations. Do not rely on information on this site as a tool for self-diagnosis. If you have a medical emergency, call 911.